Are irregular periods common after tubal ligation?
Not too long ago, I got a tubal ligation because I have two children and two. Is. Plenty. (I'm 38.) But now I'm having irregular periods, which is pretty unusual for me. I don't remember anyone warning me about this, but could it be a side effect of the ligation? Is there any way to fix it?
This sounds like a distressing problem, especially since you don't know what is causing you irregular periods. Issues with your menstrual cycle should be directed toward a family doctor or an OBGYN. A tubal ligation prevents pregnancy by blocking the flow of sperm up into the fallopian tube and also prevents the ovum (egg) from making its way down to the uterus. You periods are regulated by interactions between hormones from your brain and ovaries and the inner lining of your uterus. The fallopian tubes do not play a role in this. Therefore, you periods must be irregular for another reason. Irregular periods are often caused by a phenomenon called anovulation. This is when the ovary fails to release an ovum during the cycle throwing off the timing of all the hormones. This is extremely common as women get older. It can be treated with simple oral contraceptives such as the birth control pill. Other causes include polyps or fibroids which are growths that would need to be removed. I suggest that you schedule an appointment with your OBGYN preferably the one that performed the tubal ligation. Her or she can perform a detailed history and physical exam which may result in a diagnosis. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.